search for




 

A Case Report of Esophageal Ulceration after Taking Doxycycline
Korean J Clin Pharm 2019;29(3):209-214
Published online September 30, 2019
© 2019 Korean College of Clinical Pharmacy.

Ga Yeon Kim1, Chan Hee Lee1, Jeong Woo Lee1, Jung-Min Lee2, Mo-Se Lee2, and Eunhee Ji1*

1College of Pharmacy, Gachon University, Incheon 21936, Republic of Korea
2Regional Pharmacovigilance Center, Korean Pharmaceutical Association, Seoul 06708, Republic of Korea
Correspondence to: Eunhee Ji, College of Pharmacy, Gachon University, 191 Hambakmoe-ro, Yeonsu-gu, Incheon 21936, Republic of Korea
Tel: +82-32-820-4939, Fax: +82-32-820-4829
E-mail: ehji@gachon.ac.kr
Received April 29, 2019; Revised June 25, 2019; Accepted June 26, 2019.
This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0) which permits unrestricted noncommercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Abstract
Doxycycline is frequently prescribed to treat urogenital infections or acne vulgaris. A 39-year-old man was prescribed doxycycline as a treatment for his skin infection. He took each tablet on an empty stomach in the morning, and just before going to bed with insufficient water. After taking the prescribed medication for approximately 3 weeks, he was diagnosed with esophageal ulcer. He had not experienced these symptoms before, and the drug label says that doxycycline rarely causes esophageal ulcer. After discontinuing the medication, the symptoms disappeared. Using the World Health Organization-Uppsala Monitoring Center criteria, the causality for doxycycline-induced esophageal ulcer was evaluated as “possible.” Additionally, using the Naranjo scale and Korean causality assessment algorithm (Ver. 2), the causality was evaluated as “probable.” Previous reports have stated that most patients who took doxycycline with insufficient water just before going to bed or in the supine position developed esophageal ulcer. Therefore, all patients taking doxycycline must be provided with detailed instructions about the appropriate administration methods.
Keywords : Doxycycline, esophageal ulcer, adverse event, causality assessment


September 2019, 29 (3)
Full Text(PDF) Free

Social Network Service
Services

Cited By Articles
  • CrossRef (0)